Patient stops nurse giving her wrong drug

LIAM HYSLOP
Last updated 16:04 19/05/2014

Relevant offers

Health

Staff on front line at hospital's Te Puna Waiora Whanau links helping hospital Nurse injected two women with same needle Girl dunked in river to fix 'blocked auric field' GP moves on after 38 years Nurses to perform bowel cancer tests Warning of crisis in mental health Rest home investigation after 15 falls in 15 months Putting fluoride in Hutt water may spark 'riots' Pharmacists to be exempt from piercing licence

Hospital staff tried to give a woman paracetamol despite her allergy to the drug being well documented.

The Whanganui District Health Board breached the Code of Health and Disability Services Consumers' Rights for prescribing paracetamol to the patient on June 26, 2012, despite her having a documented allergy, Health and Disability commissioner Anthony Hill found.

The woman went to the hospital with abdominal pains on a number of occasions in the month leading up to June 26, the commissioner said in his report.

Her treatment was deemed correct by the commissioner but the actions of a doctor and nurse on that date were found to be in breach of the code.

The patient was prescribed some strong painkillers at different times during that month and had requested weaker painkillers as the pain had reduced.

Her paracetamol allergy was recorded on the front page of her emergency department assessment booklet and she was also wearing a red medic alert wristband.

But a doctor missed this and prescribed her the drug, which a nurse then attempted to administer intravenously.

The patient said she questioned the nurse about what she was giving her and when she was told it was paracetamol she stopped the nurse from administering it.

The doctor who prescribed the drug told the commissioner it was an error in judgement.

"Panadol . . . is an extremely benign drug," he said.

"Since the safety of the drug is well known and allergic reactions are extremely rare I was comfortable ordering it.

"It was an oversight that I didn't think to check the patient's notes to see if she had an allergy to Panadol, and an error in judgement. There was no intention to harm the patient."

The nurse also apologised for the incident.

The woman said after the incident she felt "increasingly unsafe and frightened" and decided to discharge herself to seek private treatment.

The commissioner said the incident was a severe departure from expected standards to prescribe a drug to a patient when that patient had a well-recorded allergy to that drug.

"In my view, the prescribing of paracetamol to [the patient] was the result of a service-level failure at the public hospital," Hill said

"There is evidence of shortcomings in staff compliance with documenting and communicating the presence of allergies and adverse reactions at Whanganui DHB."

Despite a similar incident in August 2010, and a 2011 audit resulting in quality improvement recommendations in relation to allergy documentation, compliance with allergy documentation policies at the public hospital in June 2012 appeared to have been low, Hill said.

Ad Feedback

"In my view, by June 2012, Whanganui DHB was on notice that there were compliance issues with its procedure and, in particular, AAA documentation.

"Whanganui DHB took insufficient steps to prevent a prescribing error in June 2012 on the basis of that poor compliance, and this directly contributed to the poor care that [the patient] received."

Hill noted the DHB had taken steps to improve its allergy documentation procedures since then.

- Stuff

Special offers
Opinion poll

Should fluoride in water be the responsibility of central government?

Yes

No

Vote Result

Featured Promotions

Sponsored Content